Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 6, NWS Bismarck, ND

May 2, 2012Emmons County, Morton County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 2, 2012, 7:25 PM CDT for Emmons County, Morton County, Sioux County, North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2012, 7:25 PM CDT (00:25 UTC)
Expired
May 2, 2012, 8:00 PM CDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Emmons County, ND, Morton County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 35 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2560 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS53 KBIS 030025
SVRBIS
NDC029-059-085-030100-
/O.NEW.KBIS.SV.W.0006.120503T0025Z-120503T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
725 PM CDT WED MAY 2 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 800 PM CDT

* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SOLEN...OR 26 MILES SOUTH OF BISMARCK...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FORT RICE AND CANNON BALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4652 10044 4635 10045 4637 10098 4654 10098
TIME...MOT...LOC 0024Z 274DEG 27KT 4643 10077
WIND...HAIL 60MPH 1.00IN

$$

TAEGER/HEINERT
2 follow-up statements
046 
WWUS53 KBIS 030042
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT WED MAY 2 2012

NDC029-059-085-030100-
/O.CON.KBIS.SV.W.0006.000000T0000Z-120503T0100Z/
EMMONS ND-MORTON ND-SIOUX ND-
742 PM CDT WED MAY 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
NORTHEASTERN SIOUX...SOUTHEASTERN MORTON AND WEST CENTRAL EMMONS
COUNTIES UNTIL 800 PM CDT...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CANNON BALL...OR 28 MILES SOUTH OF BISMARCK...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN EMMONS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4652 10044 4635 10045 4637 10083 4653 10082
TIME...MOT...LOC 0043Z 274DEG 27KT 4642 10056
WIND...HAIL 60MPH 1.00IN

$$

TAEGER/NH
114 
WWUS53 KBIS 030057
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
757 PM CDT WED MAY 2 2012

NDC029-059-085-030107-
/O.EXP.KBIS.SV.W.0006.000000T0000Z-120503T0100Z/
EMMONS ND-MORTON ND-SIOUX ND-
757 PM CDT WED MAY 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN SIOUX...
SOUTHEASTERN MORTON AND WEST CENTRAL EMMONS COUNTIES WILL EXPIRE AT
800 PM CDT/700 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4652 10044 4635 10045 4637 10083 4653 10082
TIME...MOT...LOC 0057Z 274DEG 27KT 4641 10041

$$

TAEGER/NH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:22 PM CDT, 3 minutes earlier.

Area forecast discussion, May 2, 7:22 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
722 PM CDT WED MAY 2 2012

.DISCUSSION...SCATTERED THUNDERSTORMS DEVELOPING ACROSS SOUTH
CENTRAL NORTH DAKOTA. GETTING LOTS OF PEA SIZE HAIL REPORTS. WILL
RAISE THE LIKELY HOOD OF THUNDERSTORMS SOUTH CENTRAL TO DEFINITE.
REMINDER OF FORECAST UNCHANGED.

&&

.AVIATION...SURFACE LOW PRESSURE OVER SOUTHWEST NORTH DAKOTA WILL
BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND EASTERN
NORTH DAKOTA WEDNESDAY EVENING. EXPECT VFR CONDITIONS. THE FOCUS F
THUNDERSTORMS WILL BE FROM KBIS-KJMS BETWEEN 00-06Z. THEN
SCATTERED SHOWERS AFTER 06Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...JJT
Hazardous weather outlook, May 2, 3:27 AM CDT, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
327 AM CDT WED MAY 2 2012

NDZ017>023-025-031>037-040>048-050-051-030830-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
327 AM CDT WED MAY 2 2012 /227 AM MDT WED MAY 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WESTERN AND CENTRAL
NORTH DAKOTA LATE THIS EVENING AND INTO THE NIGHT. HOWEVER...NO
SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND
SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-030830-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
327 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN NORTH DAKOTA
THIS MORNING.

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS NORTH CENTRAL NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND
SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Local storm report, May 2, 6:46 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             S HAYNES                45.97N 102.47W
05/02/2012  E0.88 INCH       ADAMS              ND   LAW ENFORCEMENT

            HAIL REPORTED FROM THE SOUTH DAKOTA STATE LINE ALONG
            HIGHWAY 12 TO HAYNES.

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:09 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan, McIntosh66 min
May 2, 9:02 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh58 min
May 2, 9:56 PM CDTSevere Thunderstorm WarningBISDickey49 min
May 3, 12:04 AM CDTFrost AdvisoryBISAdams, Billings, Bowman, Burke, Divide, Dunn and 7 more9 hr
May 3, 5:23 AM CDTDense Fog AdvisoryBISBottineau, Burke, Divide, McHenry, Mountrail, Pierce and 2 more5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.